I have been taking Ambien for a while - almost a year. I am wondering if any of you know what the side effects of taking this medication are long term. I have tried to stop a few times but wasn't able to sleep at all those nights. I have stopped trying to get off it.
Trying to quit this medication will require very slowly reducing the dosage or you won't get a wink of sleep so if you have been stopping cold turkey what you experienced would be expected. As for the long term implications, it may stop working for you after some time. I am not aware of specific dangers from the medication.
I should have asked on the forum about coming off it before. I didn't taper off. I broke the pill in half and tried to sleep with only that. It didn't work. That will be something to try when I am feeling brave again - not now.
The fear of the medication failing to work is less of a concern. I am more wondering about what it can do to the system. Does it damage the brain or the organs or something like that?
You can find the symptoms on drugs.com or other drug sites. They include:
- feeling drugged
- dry mouth
- nausea or stomach discomfort
If you look on the site you can find plenty of symptoms.
Thanks but I am looking for the long term symptoms. I have been taking the medication for a while so I know about the more immediate symptoms. It is what it can do to me over years that concerns me.
There may be many possible long term effects but in taking it for quite a while I can say that I did not have problems with it. Others have found that it lost effectiveness but that has not been a problem for me. The one constant is that some conversations that I have near bedtime I never remember.
I had to stop using Ambien because of the memory problems. These were not a long term problem. They happened soon after I started on the Ambien so I never took it long enough to have worse effects.
If you look up Ambien and cancer on google, you will find a few articles about how Ambien is related to an increased risk of cancer. I think that getting off of sleeping pills in general would be a good idea. This involves addressing the root of your problem that causes the insomnia in the first place.
Thanks everyone. I do really want to get off it but the complete lack of sleep when I cut the pills in half stopped me. I broke up a number of pills now and am going to very slowly ween myself off. I have an electronic scale and everything so I can go really slow.
I know exactly what caused the lack of sleep and I think that is over with so I just have to quit the medications.